Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
Question: Racing heart and shortness of breath
|jibbajoy - Sat Jan 17, 2009 6:44 am|
Hi, I'm 53 and I'm a moderately skilled squash player (once or twice a week) but my concern is that recently I have noticed that I'm out-of-breath and my heart is racing after the first few minutes of playing and I'm stuggling from that point on. I'm also experiencing more heartburn episodes than I would prefere.
Should I continue to play squash with these symptoms?
|John Kenyon, CNA - Sat Jan 17, 2009 9:31 pm|
Given the symptoms and the conditions under which they occur, I would strongly suggest you put the squash matches on hold until you've had an opportunity to have yourself evaluated for heart disease, and if that's positive, then have it treated appropriately, so that you can then safely return to doing what you enjoy.
First priority is to protect yourself. If this is due to heart disease (and the symptoms and your age point argue in favor of the possibility) then you'll need to do some things to correct the problem. Since you haven't been felled by a coronary event as yet, you may well be able to dodge the bullet altogether and return to your active lifestyle. However, if you continue to push without checking this out, you may not afford yourself the opportunity to live a long, competitive life on the courts.
I hope you'll stop play long enough to determine what's causing this and follow it up appropriately. Best of luck to you. Please keep us updated.
|jibbajoy - Sun Jan 18, 2009 5:21 am|
You're right, of course, my 1st priorty is to safeguard my health so I've pulled out of the squash league and will be making an appointment with my doctor on Monday.
I'll let you know what his diagnosis is.
|jibbajoy - Sun Feb 01, 2009 5:15 am|
Hi, just to update you on ECG and blood test results.
No heart problems showed up on the ECG and the only blood isssue was a high cholesterol of 7.5 which gave a 17.5% chance of heart problems in next ten years. As my diet is quite good the doctor recommended I start taking satin, so I'm now on 40mg a day (Simvastatin).
Go back for another blood test in 4 weeks.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.